Alert archive / California / Flash Flood Warnings in 2019
Flash Flood Warning 50, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Sep 23, 2019, 8:46 PM PDT for San Bernardino County, California; Mohave County, Arizona. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 23, 2019, 8:46 PM PDT (03:46 UTC)
- Expired
- Sep 24, 2019, 12:45 AM PDT
- In force
- 4 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Mohave County, AZ, San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 88 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 9:20 PM PDT | FLASH FLOOD | 5 Nnw Topock, AZ | MOHAVE COUNTY ROADS REPORTED COUNTY ROUTE 1 CLOSED FROM MP 0 TO MP 7. |
| Sep 23, 9:20 PM PDT | FLASH FLOOD | 8 Ssw Oatman, AZ | MOHAVE COUNTY ROADS REPORTED ROUTE 66 CLOSED FROM MP 6 TO E BOUNDARY CONE RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 3.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 2880 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
343
WGUS55 KVEF 240346
FFWVEF
AZC015-CAC071-240745-
/O.NEW.KVEF.FF.W.0050.190924T0346Z-190924T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
846 PM PDT Mon Sep 23 2019
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Southwestern Mohave County in northwestern Arizona...
East central San Bernardino County in southern California...
* Until 1245 AM PDT/1245 AM MST/.
* At 842 PM PDT/842 PM MST/, Doppler radar indicated thunderstorms
producing heavy rain across far eastern San Bernardino County near
Needles California and across Mohave Valley in Arizona.
Significant flash flooding has already occurred across much of the
area and additional heavy rainfall is expected over the next few
hours. Flash flooding is expected to continue or begin shortly.
* Some locations that will experience flooding include...
Bullhead City, Kingman, Laughlin, Topock, Yucca, Needles, Oatman,
Mojave Ranch Estates, Mohave Valley, Golden Valley, Highway 95 And
I-40, Mesquite Creek, Arizona Village and Willow Valley.
This includes the following highways...
Interstate 40 in Arizona between mile markers 0 and 7, near mile
marker 16, and between mile markers 23 and 47.
Interstate 40 in California between mile markers 120 and 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3457 11491 3497 11503 3504 11468 3501 11464
3507 11460 3510 11465 3513 11458 3517 11457
3519 11449 3537 11432 3506 11392 3475 11422
3475 11432 3452 11467
$$
CK2 follow-up statements
479
WGUS75 KVEF 240512
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
1012 PM PDT Mon Sep 23 2019
AZC015-CAC071-240745-
/O.CON.KVEF.FF.W.0050.000000T0000Z-190924T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-San Bernardino CA-
1012 PM PDT Mon Sep 23 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM PDT/1245
AM MST/ FOR SOUTHWESTERN MOHAVE AND EAST CENTRAL SAN BERNARDINO
COUNTIES...
At 1007 PM PDT/1007 PM MST/, local law enforcement reported roadway
flooding and debris along a roadway between Needles and the Nevada
state line. Flash flooding is expected to continue or begin shortly.
Some locations that will experience flooding include...
Bullhead City, Kingman, Laughlin, Topock, Yucca, Needles, Oatman,
Mojave Ranch Estates, Mohave Valley, Golden Valley, Highway 95 And
I-40, Mesquite Creek, Arizona Village and Willow Valley.
This includes the following highways...
Interstate 40 in Arizona between mile markers 0 and 7, near mile
marker 16, and between mile markers 23 and 47.
Interstate 40 in California between mile markers 120 and 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3457 11491 3497 11503 3504 11468 3501 11464
3507 11460 3510 11465 3513 11458 3517 11457
3519 11449 3537 11432 3506 11392 3475 11422
3475 11432 3452 11467
$$
CK284
WGUS75 KVEF 240739
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
1239 AM PDT Tue Sep 24 2019
AZC015-CAC071-240749-
/O.EXP.KVEF.FF.W.0050.000000T0000Z-190924T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-San Bernardino CA-
1239 AM PDT Tue Sep 24 2019
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN MOHAVE AND EAST CENTRAL
SAN BERNARDINO COUNTIES WILL EXPIRE AT 1245 AM PDT/1245 AM MST/...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3457 11491 3497 11503 3504 11468 3501 11464
3507 11460 3510 11465 3513 11458 3517 11457
3519 11449 3537 11432 3506 11392 3475 11422
3475 11432 3452 11467
$$
BootheWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 8:04 PM PDT, 42 minutes earlier.
Area forecast discussion, Sep 23, 8:04 PM PDT, 42 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 804 PM PDT Mon Sep 23 2019 .SYNOPSIS...A vigorous low pressure system that has brought showers and thunderstorms to northwest Arizona will continue sagging south tonight. With the moisture also retreating southward, shower and storm chances decrease overnight into Tuesday morning. As the low stalls out south of the area, expect dry northeast breezes for the middle of the week, then shower and thunderstorm chances wrapping back into the region late Wednesday into Thursday. Another potent trough will begin impacting the region by the weekend with increasing southwesterly winds and precipitation chances for the southern Great Basin. && .UPDATE...Severe Thunderstorm Watch no longer in effect for Mohave County, however heavy rainfall associated with ongoing thunderstorms still a concern. So, Flash Flood Watch continues. Persistent area of storms over southern Clark County finally look to be on the decrease. As upper low continues to drop south the rest of tonight expect isolated/scattered thunderstorms will continue across eastern San Bernardino County/southern Mohave County through about 2 am Friday. && .DISCUSSION...through Sunday. High resolution models generally on track, though timing seems to be a few hours earlier than anticipated thus far. Tropical moisture from the former tropical system Lorena has advected northward over Arizona, while a potent upper-level trough digs down through the region and closes off. This has resulted in the expected severe thunderstorm and flash flood threat over Mohave county and adjacent areas. Through tonight, the stronger storms are expected to wane, as the loss of daytime heating and already generated cold pools act to stabilize the atmosphere. However, cold air moving in aloft will continue to steepen mid-level lapse rates, and forcing for ascent will continue to increase through the evening, both of which will likely keep at least some activity going till about midnight. As the upper-level low closes off and drifts slowly southward tomorrow, retreating moisture should end shower and thunderstorm chances for a day or two, and result in east to northeast breezes across the area with moderating temperatures. The low begins to drift back northward Wednesday and Thursday, wrapping precipitation chances back into the region late Wednesday and Thursday. By Friday, this low will get kicked out of the region by a deeper trough digging into the western US, which will begin impacting the region on Friday. && .FIRE WEATHER...Showers and storms will end for the region tonight as a low pressure system sinks south of the area and stalls. Generally northeasterly breezes can be expected for the middle of the week, with moisture retreating to the south. The previously mentioned low will wobble back northward Wednesday into Thursday, wrapping moisture and precipitation chances back around into the region. Another potent low pressure system begins impacting the region over the weekend with increasing southwest winds. && .AVIATION...For McCarran...Southwest winds should prevail with a cold front approaching from the north unless thunderstorm outflow winds make it into the valley as suggested by output from some of the most recent hires model runs. For sky cover, scattered clouds around 10k feet with broken clouds AOA 15k feet are expected. Winds could favor a southeast direction through much of the evening before the front turns them to the north but confidence is lower. For the rest of southern Nevada, northwest Arizona and southeast California...T-storms will remain focused across the lower Colorado River Valley and NW Arizona areas but possible anywhere south of the I-15 in Clark and eastern San Bernardino counties. CIGs dropping to 5-7 kft, strong winds and hail will be possible with some storms. Storm activity will wane mid to late evening. Generally, north winds around 7-12 kts along with scattered CIGs at or above 10kft are expected overnight. && .SPOTTER INFORMATION STATEMENT...A Flash Flood Watch is in remains in effect for portions of Mohave county along with a Severe Thunderstorm Watch through this evening. Spotter activation for Mohave county is requested for flooding, wind damage, and hail size reports needed. Elsewhere in nearby southern Nevada and southeast California, spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && UPDATE...Pierce DISCUSSION...Steele AVIATION.....Salmen For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Sep 23, 3:44 PM PDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
344 PM PDT MON SEP 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLASH FLOOD 1 SE FORT MOHAVE 35.00N 114.58W
09/23/2019 MOHAVE AZ EMERGENCY MNGR
EMERGENCY MANAGER REPORTED ROADWAY FLOODING
IN THE MESQUITE CREEK SUBDIVISION IN FORT
MOHAVE MESA NEAR JACK RABBIT AND WAGON WHEEL
RDS.
&&
TB3Local storm report, Sep 23, 3:52 PM PDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
352 PM PDT MON SEP 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 1 SE FORT MOHAVE 35.00N 114.58W
09/23/2019 U1.00 INCH MOHAVE AZ EMERGENCY MNGR
QUARTER SIZED HAIL REPORTED BY MOHAVE COUNTY
EMERGENCY MANAGER IN THE MESQUITE CREEK
SUBDIVISION NEAR JACK RABBIT AND WAGON WHEEL
ROADS.
&&
TB3Local storm report, Sep 23, 5:50 PM PDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
550 PM PDT MON SEP 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM HAIL 9 NNE DESERT HILLS 34.66N 114.29W
09/23/2019 E1.00 INCH MOHAVE AZ FIRE DEPT/RESCUE
HAVASU HEIGHTS FIRE DEPARTMENT REPORTED
QUARTER SIZED HAIL FALLING.
&&
TB3Local storm report, Sep 23, 6:50 PM PDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
650 PM PDT MON SEP 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM FLASH FLOOD 10 NE DOLAN SPRINGS 35.70N 114.17W
09/23/2019 MOHAVE AZ COUNTY OFFICIAL
MOHAVE COUNTY FLOOD CONTROL DISTRICT ALERT
STATION AT ARCHIBALD WASH DETECTED RAPID
RISE OF WATER ACROSS PIERCE FERRY RD.
TRAFFIC STOPPED.
&&
BPLocal storm report, Sep 23, 8:30 PM PDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
830 PM PDT MON SEP 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM TSTM WND DMG 3 N MOHAVE VALLEY 34.97N 114.58W
09/23/2019 MOHAVE AZ NEWSPAPER
POWER POLE BLOWN DOWN NEAR BOUNDARY CONE RD
AND MOUNTAIN VIEW RD. THIS CAUSED LOSS OF
POWER TO APPROXIMATELY 3700 MEMBERS.
&&
BPLocal storm report, Sep 23, 8:38 PM PDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
838 PM PDT MON SEP 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLASH FLOOD 13 NE DOLAN SPRINGS 35.73N 114.12W
09/23/2019 MOHAVE AZ DEPT OF HIGHWAYS
SIX INCHES OF WATER ALONG WITH DEBRIS
CROSSING STOCKTON HILL RD AT ARCHIBALD WASH
CROSSING.
&&
BPThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 5:18 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 42 min |
| Sep 23, 11:26 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Sep 23, 11:58 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Sep 24, 2:25 PM PDT | Flash Flood Watch | VEF | San Bernardino | 51 hr |
| Sep 23, 5:29 PM PDT | Flash Flood Warning | VEF | Mohave | 3 hr |
| Sep 23, 5:55 PM PDT | Severe Thunderstorm Warning | VEF | Mohave | 65 min |
| Sep 23, 6:31 PM PDT | Flash Flood Warning | VEF | Mohave | 3 hr |
| Sep 23, 6:49 PM PDT | Flash Flood Warning | VEF | Mohave | 3 hr |
Nearby
Flash Flood Warnings in California, 2019Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.